Birth Control Pills and Migraine Headaches

Feb 22nd, 2010 | By Beth | Category: The Medical Basics
Migraines and Birth Control

The Pill - Birth Contol

First and foremost, women who begin experiencing migraines after starting birth control may find that eliminating that method of contraception eliminates their migraines. Actually, that seems like simple common sense. For some women who suffer migraines, however, taking a low dose estrogen-based birth control can reduce or eliminate their migraines attacks. The reason it works for some women and not for others is not understood. Some health care providers believe that the pill may help keep a woman’s hormones at a steady level, avoiding the speedy drops that signal the start of a period. And it may be this drop that triggers their headaches.

The concerns around birth control pills and their particular effects on migraine sufferers goes further, however. Women who have a personal or family history of migraine headaches are recommended to select non estrogen-based methods of contraception according to one analysis of multiple medical reports by doctors Zachary M. Bush and Christine M. Peterson in 2002. According to this report, the best medical evidence indicates that women aged 20-44 with a history of migraines have a much higher risk of stroke if they also take estrogen-based birth control. A woman with a history of migraines who smokes and takes an estrogen-based birth control has an even higher risk of stroke.

It seems the medical jury is out on birth control and migraines. Since women’s bodies react differently to estrogen-based contraceptives, it will have to be an individual decision whether to use that method of contraception. By looking at your history and risk for migraines, and paying attention to your body’s reactions, and working with your doctor or nurse practitioner, you should be able to determine if the pill is causing the migraines or helping you prevent migraines … or perhaps not affecting your risk of migraines at all.

Leave a Comment